Thunderstorm Wind, Curry
- When
- July 19, 3:57 PM MST to 4:01 PM MST
- Where
- Curry County, 0.9 mi NE of (Cvs)cannon Afb
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.390, -103.310
Cannon AFB reported a peak wind gust up to 59 mph.
A weak upper level wave moving northwest through southern New Mexico interacted with very strong afternoon heating and sufficient low level moisture to spawn a few showers and thunderstorms over the Sacramento Mountains on July 19, 2019. While the rest of New Mexico was baking under record heat, the Ruidoso area was able to squeeze out very heavy rainfall amounts near one and a half inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level wave moving northwest through southern New Mexico interacted with very strong afternoon heating and sufficient low level moisture to spawn a few showers and thunderstorms over the Sacramento Mountains on July 19, 2019. While the rest of New Mexico was baking under record heat, the Ruidoso area was able to squeeze out very heavy rainfall amounts near one and a half inches. Minor flooding was reported in parts of the area along with pea size hail. As this activity moved off into the nearby highlands and valleys the primary impact was strong outflow winds. Once the activity reached the area around Clovis peak wind gusts around 60 mph were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 19, 3:44 PM MST, 13 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 444 PM MDT Fri Jul 19 2019 .AVIATION... 00Z TAF CYCLE Upper high center has drifted to the east of NM, with mid level moisture leaking into and to increase over the state during the next 24 hrs. Sfc lee trough to persist until around 21/00Z when a cold front pushes into ne NM. Scattered showers and tstms with strong and gusty winds mainly along and south of Interstate 40 at 23Z to diminish aft 03Z, then redevelop over the higher terrain aft 20/18Z. && .PREV DISCUSSION...300 PM MDT Fri Jul 19 2019... .SYNOPSIS... Very hot conditions will persist into Saturday, with a number of locales experiencing high temperatures near daily record values. Moisture will begin trending up Saturday and will result in improved coverage of showers and storms. A backdoor cold front is still on track to push through Saturday night into Sunday, with a stronger push bringing in more moisture Sunday night into Monday. The added moisture will lead to a significant uptrend in daily rounds of storms going into next week, with temperatures trending down to below normal across much of the area. Look for more of the same from mid to late week, with daily rounds of storms and temperatures rising closer to normal for late July. && .DISCUSSION... Interesting feature showing overhead in the water vapor satellite imagery, basically a weak easterly wave, likely responsible for the more than expected uptick in showers and storms so far today. Convection in Lincoln and Chaves Counties has definitely been wetting, but elsewhere convection is likely a mix of wet/dry. Expect this round to diminish with the loss of daytime heating this evening, but strong/gusty winds will be likely with convection through sunset. As of 3PM, KABQ has hit 98 degrees on the way to our forecast high of 100 degrees, which would be the 1st 100 degree day so far this year. However, the cumulus field is thickening and moving in from the west and may stop us just shy of 100 degrees. Another hot day tomorrow, with a number of locales reaching up to near daily record highs. Added Quay County to the Heat Advisory for tomorrow, so the same two counties as today. Expect a slight uptick in storm coverage tomorrow compared to today as moisture creeps further north across the area. The first backdoor frontal push comes down the eastern plains Saturday night, aided by convective outflow/cold pool across CO and far NE NM. This push should make it into the RGV early Sunday morning, with a brief gusty east canyon/gap wind. Sunday will still be hot most areas, though not as hot as Saturday. Storms will uptick Sunday compared to Saturday, but the big jump won't come until Monday after a stronger backdoor frontal push. Monday and Tuesday are looking rather wet for central and western NM and will likely be some of the most active days we've had so far this monsoon season while the upper high is parked over AZ/UT. Daytime temperatures will be below normal most areas Mon/Tue due to cloud cover and rain-cooling, given fairly early convective initiation. Differences between the operational GFS and ECMWF solutions with the placement/orientation of the upper high from mid to late next week are leading to a lower confidence forecast. However, the GFS is very bullish for central NM next Thu/Fri as convection initiates over the mountains and moves south into adjacent valleys/highlands in northerly flow aloft. If the 12Z GFS works-out, the Albuquerque and Santa Fe Metros may be in for a couple of wet days toward the end of next week. 11 && .FIRE WEATHER... Very hot and dry conditions will persist for most folks through Saturday. A moist back door cold front is still expected to move southwest through eastern NM Saturday evening which will kick off better coverage of storms across the eastern plains. Temperatures will be much cooler behind the front for Sunday as it progresses westward into the Rio Grande Valley and past the Cont Divide. A sharp increase in storm coverage is expected over the mountains and nearby highlands Sunday afternoon then over the entire area Monday through Friday. Storm motions will be slow and erratic toward the south and southwest next week as the upper level high focuses over the Four Corners region. Locally heavy rainfall will enhance the potential for flash flooding each afternoon next week. Guyer && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for the following zones... NMZ534-538. Heat Advisory from noon to 7 PM MDT Saturday for the following zones... NMZ534-538. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 333 AM MDT Fri Jul 19 2019 NMZ501>540-201100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 333 AM MDT Fri Jul 19 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Very hot temperatures are in store this afternoon. Triple digit heat is expected for much of the eastern plains, with temperatures near 105 around Roswell and Tucumcari. Remember to stay hydrated and take frequent breaks if working outdoors. A few storms are expected over the southwest and south central mountains this afternoon and early evening. Locally heavy rain is possible due to slow storm motions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Hot temperatures are expected to persist through Saturday. Triple digit heat is likely for portions of the plains as well as the Rio Grande Valley. Drink water, check on the elderly, and take plenty of breaks in the shade. Thunderstorm coverage will increase Sunday through next week. Storm motions may be slow and repeated rounds of rain may lead to localized areas of flash flooding, especially over and near recent burn scars. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. 15
Special Weather Statement
National Weather Service Albuquerque NM
1213 PM MDT Fri Jul 19 2019
NMZ526-191845-
South Central Mountains-
1213 PM MDT Fri Jul 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 1245 PM MDT...
At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ruidoso. This storm was nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Ruidoso, Ruidoso Downs, Alto and Hollywood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3339 10573 3339 10576 3349 10568 3331 10552
3330 10556 3331 10573
TIME...MOT...LOC 1812Z 218DEG 4KT 3334 10568
CASpecial Weather Statement National Weather Service Albuquerque NM 126 PM MDT Fri Jul 19 2019 NMZ526-539-192000- Eastern Lincoln County-South Central Mountains- 126 PM MDT Fri Jul 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL 200 PM MDT... At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near Arabela, or 31 miles northeast of Ruidoso. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Arabela. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3355 10532 3361 10520 3357 10510 3343 10520 TIME...MOT...LOC 1925Z 313DEG 0KT 3353 10519 44
The Cannon AFB radar (KFDX), 39 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
2 thunderstorm wind. Local standard time, as filed.
Cannon AFB reported a peak wind gust up to 59 mph.
The Clovis airport reported a peak wind gust up to 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827991, 827992.